Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 84, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 11, 2020, 5:55 PM CDT for Champaign County, Piatt County, Illinois. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 5:55 PM CDT (22:55 UTC)
- Expired
- Jul 11, 2020, 7:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Champaign County, IL, Piatt County, IL
The radar
The Lincoln radar (KILX), 79 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 6:00 PM CDT | HAIL 1 | 1 Sw Champaign, IL | |
| Jul 11, 6:00 PM CDT | HAIL 1.5 | 1 Sw Champaign, IL | ALSO REPORTS OF 1.25 INCH HAIL IN THE SAME AREA. |
| Jul 11, 6:20 PM CDT | TSTM WND DMG | 3 Se Philo, IL | TREE BRANCHES BLOWN OFF. ESTIMATED 60MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 3:58 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
341
WUUS53 KILX 112255
SVRILX
ILC019-147-120000-
/O.NEW.KILX.SV.W.0084.200711T2255Z-200712T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
555 PM CDT Sat Jul 11 2020
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Eastern Piatt County in central Illinois...
Southwestern Champaign County in east central Illinois...
* Until 700 PM CDT.
* At 554 PM CDT, a severe thunderstorm was located over Bondville, or
near Champaign, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Champaign, Monticello, Savoy, Mahomet, Tolono, Philo, Mansfield,
Pesotum, De Land, Bondville, Lake Of The Woods, Seymour, White
Heath, Sadorus, Ivesdale, Longview, Willard Airport, Galesville and
Lodge.
This includes the following highways...
Interstate 57 between mile markers 218 and 236.
Interstate 72 between mile markers 164 and 182.
Interstate 74 between mile markers 167 and 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3988 8854 4017 8866 4025 8841 3988 8801
TIME...MOT...LOC 2254Z 317DEG 31KT 4014 8838
HAIL...1.00IN
WIND...60MPH
$$
Barnes2 follow-up statements
169
WWUS53 KILX 112343
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
643 PM CDT Sat Jul 11 2020
ILC019-147-120000-
/O.CON.KILX.SV.W.0084.000000T0000Z-200712T0000Z/
Piatt-Champaign-
643 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EASTERN PIATT AND SOUTHWESTERN CHAMPAIGN COUNTIES...
At 641 PM CDT, several clusters of thunderstorms were located across
eastern Piatt and southwestern Champaign counties, moving southeast
at 35 mph. While these cells are currently not severe, additional
strengthening will be possible.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Champaign, Monticello, Savoy, Mahomet, Tolono, Philo, Mansfield,
Pesotum, De Land, Bondville, Lake Of The Woods, Seymour, White Heath,
Sadorus, Ivesdale, Longview, Willard Airport, Galesville and Lodge.
This includes the following highways...
Interstate 57 between mile markers 218 and 236.
Interstate 72 between mile markers 164 and 182.
Interstate 74 between mile markers 167 and 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3988 8854 4017 8866 4025 8841 3988 8801
TIME...MOT...LOC 2341Z 317DEG 31KT 3984 8801
HAIL...1.00IN
WIND...60MPH
$$
Barnes341
WWUS53 KILX 112353
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
653 PM CDT Sat Jul 11 2020
ILC019-147-120003-
/O.EXP.KILX.SV.W.0084.000000T0000Z-200712T0000Z/
Piatt-Champaign-
653 PM CDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PIATT AND SOUTHWESTERN
CHAMPAIGN COUNTIES WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and east central Illinois.
LAT...LON 3988 8854 4017 8866 4025 8841 3988 8801
TIME...MOT...LOC 2353Z 317DEG 31KT 3977 8793
$$
BarnesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:52 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 11, 2:52 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 252 PM CDT Sat Jul 11 2020 .SYNOPSIS... Issued at 252 PM CDT Sat Jul 11 2020 Scattered thunderstorms are possible tonight, as an upper level disturbance tracks southeast across the region. Some storms could be severe this evening, with damaging wind gusts and hail. Locally heavy rain is also possible. Scattered showers and storms may linger over eastern Illinois Sunday morning, though most of the day will be dry and cooler. High pressure will start the work week with dry and seasonable conditions. && .SHORT TERM...(This evening through Sunday) ISSUED AT 252 PM CDT Sat Jul 11 2020 Outflow boundary currently draped from north of Danville, northwest to near DVN, then up to convection developing in central IA. This should be the focus for isolated strong to severe storms into the early evening. Besides this zone of low level convergence, not much in the way of forcing until the upstream ascent ahead of a strong shortwave over western MN. This has sparked a more concentrated area of storms over southern MN, which should develop southeast across IA this afternoon, and eventually into the state this evening. This will bring the more widespread threat for storms, some of which could be severe. 18z ILX sounding featured ample instability at 2800 J/kg SBCAPE and fairly impressive (by July standards) deep layer shear at 35-40 kt. Short range models suggest this favorable atmosphere will persist well into the evening, with some diurnal lowering of instability, but a 75 kt upper jet streak diving towards southern IL to keep better shear in place. CAMs favor the northeast third of the CWA (near/northeast of I-74 corridor) to be most impacted by the storm complex, in an 8 pm to 2 am window. Damaging downbursts to be the main threat, but if a stronger cold pool can organize then a more widespread damaging wind event could evolve from a QLCS or forward propagating MCS. Scattered showers and storms could percolate late tonight and into Sunday morning, especially over eastern IL with the passage of the mid level trof axis. Northwest gradient behind the system at 10-20 mph and increased could cover will keep highs several degrees lower at 82-85F. && .LONG TERM...(Monday through Saturday) ISSUED AT 252 PM CDT Sat Jul 11 2020 High pressure settles over the area Monday, then begins to shift east on Tuesday. This results in quiet and seasonable weather, with highs again getting up near 90 on Tuesday. Tuesday night through Thursday the pattern turns more active as the upper jet dips south from Canada into the Midwest. This will allow a series of shortwaves to cross the region, producing periodic scattered storms. Severe and heavy rain potential may evolve but is too far for any confidence in those details. For Friday into next weekend, latest run of medium range guidance suggests the upper ridge to our south will gradually build north. This trends the forecast towards drier and hotter weather for the end of the extended forecast. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1235 PM CDT Sat Jul 11 2020 Low confidence on thunderstorms impacting any terminal this afternoon, though isolated storms are expected to be around. A better chance for more widespread storms this evening as a disturbance moves in from the northwest, but latest guidance has been trending farther north with this. As a result, limited VCTS mention to a few hours at PIA and BMI this evening. VFR skies should dominate the area, unless more organized convection can develop farther south. Winds will generally be near/under 10 kt from the southwest this afternoon, then light northwest after the system passes tonight. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...25 SHORT TERM...25 LONG TERM...25 AVIATION...25
Hazardous weather outlook, Jul 11, 3:03 PM CDT, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 303 PM CDT Sat Jul 11 2020 ILZ027>031-037-038-043>046-122015- Champaign-De Witt-Knox-Marshall-McLean-Peoria-Piatt-Stark- Tazewell-Vermilion-Woodford- 303 PM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are possible late this afternoon and this evening. Some storms may be severe, with locally damaging wind gusts and isolated large hail. Heavy rain is also possible with these storms and may result in localized flash flooding. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A few lingering showers and thunderstorms are possible Sunday, but these are not expected to be severe. Additional thunderstorms are possible at times Tuesday night through Friday. It is too early to determine the potential for severe weather with these thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through late evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ILZ036-040>042-047>057-061>063-066>068-071>073-122015- Cass-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar- Effingham-Fulton-Jasper-Lawrence-Logan-Macon-Mason-Menard-Morgan- Moultrie-Richland-Sangamon-Schuyler-Scott-Shelby- 303 PM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are possible tonight. Some storms may be severe, with locally damaging wind gusts and isolated large hail. Heavy rain is also possible with these storms and may result in localized flash flooding. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A few lingering showers and thunderstorms are possible Sunday, but these are not expected to be severe. Additional thunderstorms are possible at times Tuesday night through Friday. It is too early to determine the potential for severe weather with these thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through late evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 25
In the hours before
Local storm report, Jul 11, 4:59 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
459 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL FOOSLAND 40.36N 88.43W
07/11/2020 E1.50 INCH CHAMPAIGN IL PUBLIC
&&
AUTENLocal storm report, Jul 11, 5:20 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
520 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 2 NE BLOOMINGTON 40.49N 88.94W
07/11/2020 M0.75 INCH MCLEAN IL PUBLIC
&&
ERWINLocal storm report, Jul 11, 5:24 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
524 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL E URBANA 40.11N 88.21W
07/11/2020 E1.75 INCH CHAMPAIGN IL EMERGENCY MNGR
ON THE EAST SIDE OF TOWN
&&
25Local storm report, Jul 11, 5:38 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
538 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 3 ENE NORMAL 40.53N 88.95W
07/11/2020 M1.00 INCH MCLEAN IL NWS EMPLOYEE
&&
25Local storm report, Jul 11, 5:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
539 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 3 S SECOR 40.70N 89.14W
07/11/2020 M1.25 INCH WOODFORD IL COCORAHS
0438 PM HAIL FOOSLAND 40.36N 88.43W
07/11/2020 E1.50 INCH CHAMPAIGN IL PUBLIC
0452 PM HAIL 2 NE BLOOMINGTON 40.49N 88.94W
07/11/2020 M0.75 INCH MCLEAN IL PUBLIC
0520 PM HAIL E URBANA 40.11N 88.21W
07/11/2020 E1.75 INCH CHAMPAIGN IL EMERGENCY MNGR
ON THE EAST SIDE OF TOWN
0525 PM HAIL 3 ENE NORMAL 40.53N 88.95W
07/11/2020 M1.00 INCH MCLEAN IL NWS EMPLOYEE
&&
25Local storm report, Jul 11, 5:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
548 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL PHILO 40.00N 88.16W
07/11/2020 M1.75 INCH CHAMPAIGN IL TRAINED SPOTTER
&&
25The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:31 PM CDT | Special Weather Statement | ILX | Vermilion | 44 min |
| Jul 11, 4:04 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Woodford | 56 min |
| Jul 11, 4:11 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, McLean, Piatt | 64 min |
| Jul 11, 4:29 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Woodford | 61 min |
| Jul 11, 4:59 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Piatt | 61 min |
| Jul 11, 5:31 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Edgar, Vermilion | 59 min |
| Jul 11, 5:45 PM CDT | Flash Flood Warning | ILX | Champaign | 3 hr |
| Jul 11, 6:31 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Edgar | 29 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.